You are the youngest partner in a five-doctor practice. You have a consultation with a 51-year-old patient who presented with postmenopausal bleeding. You note that she has received two repeat prescriptions from your senior partner, who had switched her from a combined HRT preparation to oestrogen-only HRT. You refer the patient to a gynaecologist.
Now you need to deal with your partner's prescriptions.
Investigating a colleague's actions is never going to be easy, but avoiding the issue is not an option. The GMC is explicit that 'your duty to put patients' interests first and act to protect them must override personal and professional loyalties'.
Adverse incident report
The best way to deal with this is to use your practice's adverse incident reporting system. As a matter of courtesy you should tell your colleague about it and what you intend to do about it.
Be factual, non-judgemental, and be quite clear that the incident must be reported as a significant event.
For example: 'By the way, I saw Mrs P today. She has postmenopausal bleeding and I think it's because you changed her HRT to oestrogen-only. Obviously this needs to be treated as an adverse incident, but would you prefer to report it yourself, or shall I?'
It is important that the practice has in place a fair significant event investigating procedure, and a designated individual in the practice should be responsible for investigating the incident, to establish if and why an error occurred.
The investigator should establish the facts, speak to the doctor who issued the prescription, and check with the pharmacist what was dispensed to the patient. They might also check that the patient followed the instructions about taking the medication.
The investigator will need to liaise with you to establish what has been said to the patient, who has a right to know about the possible prescribing error.
The timing, content of the explanation and apology should be given consideration. The National Patient Safety Agency's (NPSA) Being Open policy and guidance on the website may prove useful.
Further investigations may be needed if, for example in this case, the doctor prescribed oestrogen-only following the advice of a hospital specialist.
Once all the facts have been established, call a meeting to discuss this and any other significant events that have occurred.
The meeting should allow open discussion to try to work out the root cause of the error.
It is important to keep a practice note of the significant event meetings, and any action plans that are devised. The individual prescribing doctor in this case should also include an anonymised copy of the relevant documents relating to the significant event in his own personal development folder.
When revalidation is introduced by the GMC, if the GP can demonstrate that having been involved in an adverse event, they were also involved in dealing with it and adopted a reflective approach to the incident will stand them in good stead.
Occasionally, a practice may have to deal with a defensive GP, who refuses to engage.
With counselling and support, the doctor may engage in the investigation. However, if they refuse and the partners then worry that the GP's skills or knowledge need to be updated, then they should consider a more formal review of the doctor's work, such as audits to review the prescribing of oestrogen-only HRT.
The PCT prescribing lead or pharmacy adviser might be able to give guidance. If further errors surface and the practice cannot satisfy itself that the GP's performance does not put patients at risk, you should refer the matter to your PCT.
Adverse incident reports should be submitted to the National Reporting and Learning System run by the NPSA, and can be done easily and anonymously online.
Most importantly, your practice should review how the whole significant event investigation took place, identify its strengths and weaknesses, and obtain feedback from the prescribing doctor.
In this way the performance of an adverse event enquiry can be improved.
Mr Mackenzie is one of the MPS's medicolegal advisers
Investigating a significant event
Questions to answer:
- Was this an error, and why did it occur?
- Has an educational need been identified in the prescribing doctor, and how should it be addressed?
- Is this an isolated error? If not should an audit be carried out to review the GP's prescribing?
- Has this doctor issued any other similar prescriptions, and should these be reviewed?
- Does the practice have a 'repeat prescribing procedure', or a checklist as an aide memoir for prescribing GPs?
- Was the doctor too busy, or seeing too many patients when the prescription was made?
- What steps can the practice take to reduce the likelihood of a similar error occurring in future?